Signs of Narcotic Overdose

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Heroin, opium and prescription pain pills have become a force of nature in their own right with so many people developing addictions to these drugs. Addiction to opiates in particular opens a person up to the dangers of overdose, especially for long-term users.

Signs of narcotic overdose can take various forms, some of which can be fatal. According to the Centers for Disease Control & Prevention, prescription pain pills alone accounted for over 475,000 emergency room cases in 2009 with this same group of narcotics seeing a 300 percent increase in overdoses from 1999 to 2008.

Someone who’s showing signs of narcotic overdose may display easily noticeable symptoms while someone else may just appear “out of it” but is nonetheless overdosing. Certain risk factors place some people more at risk of overdose, though signs of narcotic overdose can happen to anyone no matter how long they’ve been using.

Don’t Wait, Call Now!

To Find A Treatment Center Near You

(800) 407-7195

Narcotic Effects

Signs of Narcotic Overdose

Drowsiness is a warning sign of narcotic overdose.

Commonly prescribed to treat pain-related conditions, opiate narcotics work by slowing down and/or muting pain signal transmissions across nerve cells throughout the body. These processes are regulated by the central nervous system via the brain. According to the National Institute on Drug Abuse, opiates produce these effects by causing key brain cell sites to release large amounts of neurotransmitter chemicals.

These slowing effects also impact the brain’s cognitive and emotion-based functions, which accounts for the calming euphoric aftereffects opiates bring. Signs of narcotic overdose become a factor in cases where large amounts of the drug overload the central nervous system and impair its ability maintain essential bodily functions.

Over time, opiate narcotics have a cumulative effect on the brain’s structural integrity when abused on a regular basis. In effect, brain cells start to deteriorate and require larger doses of the drug to secrete neurotransmitter chemicals. Once dosage amounts reach a certain point, signs of narcotic overdose can develop.

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195

Signs of Narcotic Overdose

With continued narcotic use, the brain and body develop a growing tolerance to the drug’s effects. While tolerance level increases, for the most part, drive the addiction cycle, brain tolerance levels increase at a faster rate than the rest of the body. This difference accounts for why different areas of the body can overload on opiates before the brain does.

Since the central nervous system regulates many of the body’s major processes, signs of narcotic overdose can take various forms. Overdose signs may include –

  • Lapses in consciousness
  • Breathing problems
  • Drowsiness
  • Comatose appearance
  • Pupil constriction
  • Hallucinations
  • Discolored skin tone

By far, the most common sign of narcotic overdose takes the form of respiratory failure. Respiratory failure develops when too large an opiate dose essentially paralyzes the body’s respiratory functions.

Recognizing the Narcotic Overdose Symptoms

Risk Factors

The risk of narcotic overdose remains especially high for three groups of people –

  • Long-term drug users
  • People who mix different types of drugs, such as opiates and stimulants
  • People who’ve just completed detox

As different people react to opiates in different ways, narcotic overdose can affect both short-term and long-term users.

If you or someone you love is at risk of narcotic overdose, call (800) 407-7195 now to find a treatment program that meets your needs. 

the Take-Away

A narcotics overdose is a serious, life-threatening experience. If someone experiences shallow breathing, drowsiness, discolorations in skin tone, hallucinations or other symptoms treatment should be found immediately.